Research Article

Corticosteroids and liver amoebiasis.

Br Med J 1978; 2 doi: https://doi.org/10.1136/bmj.2.6134.394 (Published 05 August 1978) Cite this as: Br Med J 1978;2:394
  1. P C Stuiver,
  2. T J Goud

    Abstract

    Patients with amoebiasis who receive steroid treatment may suffer adverse affects including acute amoebic dysentery and exacerbation of the amoebiasis. In some cases the presenting symptoms are initially misdiagnosed and steroids prescribed, which provokes fulminating progression of hepatic amoebiasis. Repeated stool examinations often yield negative results. Any patient being considered for treatment with corticosteroids who has lived in the tropics should be investigated for amoebiasis serologically and by repeated stool examination. Even after negative results the possibility of amoebiasis should be reconsidered if diarrhoea or fever develops during or after steroid treatment.